YAY! Osteoporosis has joined the party: As I’m taking... - NRAS

NRAS

30,785 members37,165 posts

YAY! Osteoporosis has joined the party

Hidden
Hidden

As I’m taking Prednisone, the Rheumy ordered a bone density to establish a base level. Needless to say, the results are not good, and basically it’s of genetic origin. My Mum had it, I put it down to her being born into a poor Mancurian family between the wars - poor nutrition etc. All I can say is “weight bearing exercise help” is a load of old tosh as I’ve never not been exercising - weight bearing and otherwise.

Anyway, I don’t see taking Prednisone as a good forward plan. I’ve been on 5mg for about 9 weeks. Doing some reading, it would appear that even if I’m only taking 5mg, I can’t just stop taking it - would I be correct?

Cheers Deb :)

6 Replies
Hidden
Hidden

Welcome to the club NOT Yanni There is an Osteoporosis community on HU, called Bone Health. Lots of help, tips and support if you join it. Visit nos.org.uk for more info which is invaluable for those of us with this awful disease XX

Hidden
Hidden in reply to Hidden

Thanks, sorry I should have mentioned that I have RA and am posting in that context :)

Hidden
Hidden in reply to Hidden

Yes I realised you must have RA, but although quite a few of us also have Osteoporosis, I thought you would also like to be part of the OP group. I also belong to a FB group for OP sufferes from the UK. Osteoporosis Support (UK ONLY)

Sorry to hear osteopororosis has joined the party Deb. I'm not as bad, osteopenia/borderline osteoporosis, but I do have DEXA scans (bone density) every other year as I'm also on prednisolone. You're correct in thinking you won't be able to just stop it, you risk pred withdrawal symptoms otherwise. The general rule is if you've been on it longer than 3 weeks (or one week at dose/s higher than 40mg) you need to taper off it, even at low dose. The prescriber will (should) give you a tapering plan when the time comes. Pred simulates cortisol, a naturally occurring anti inflammatory hormone produced by the adrenal glands. In order for the body to kick start making cortisol again we need to taper pred to give the adrenal glands time to return to usual function, as a natural steroid, a stress buster.

I've been on steroids for 5 years (originally deflazacort but for the last year or so pred), more recently only 2mg but I will have to do a slow taper nevertheless. Previous experience tells me it will be difficult, I've tried twice before, but I'm determined I'm not continuing on them. I think I've done well to remain in the borderline category & don't want to risk increasing my estimated fracture risk for the sake of my Rheumy needing to find alternative treatment for my RD, so I agree with you saying pred isn't a good forward treatment plan. I don't think it should form part of long term treatment for RD. Fine for short term use, tackling flares & such, for a few weeks just as it was used by my previous Consultants, unless there's good need to remain on it longer term.

Sorry to hear that. Ive been on pred most of the year, rheumy says 5mg day till next year then reduce over a few months, so yes slowly does it. My dexa was ok. Take care 🙂

Yes, prednisone is a wolf in sheep’s clothing. Definitely not good if you already have osteoporosis. And yes, to be safe, I’d taper off since you’ve been on it for so long.

You may also like...